Oklahoma, 2011

Drought in Oklahoma, August 1 to 31, 2011

August 1 to 31, 2011 · NWS TSA · 25 events in 25 counties and zones

A persistent subtropical ridge of high pressure continued to dominate the weather across the south central United States during much of August, resulting in prolonged hot and dry weather across the region. As a result, drought conditions worsened during the early half of the month across eastern Oklahoma with Okfuskee, Creek, and Pawnee Counties slipping into exceptional drought conditions while…

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A persistent subtropical ridge of high pressure continued to dominate the weather across the south central United States during much of August, resulting in prolonged hot and dry weather across the region. As a result, drought conditions worsened during the early half of the month across eastern Oklahoma with Okfuskee, Creek, and Pawnee Counties slipping into exceptional drought conditions while severe drought conditions developed across the remainder of the region with the exception of the far northeast part of the state. Some relief was felt by month's end across northeastern Oklahoma as several precipitation events that affected that region resulted in a lot of the area ultimately receiving near to slightly above normal precipitation amounts for the month. Being that August is typically one of the driest months of the year in this region of the country, the affects of the long-term drought were only subtly improved by this rainfall. Monetary damages as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 31, 10:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 31, 10:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1144 PM CDT SUN JUL 31 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD...WITH WINDS
GENERALLY UNDER 10KTS. WILL NOT INCLUDE ANY MENTION OF AFTN TSRA
AT THE AR TERMINALS...BUT CHANCE IS NOT ZERO.

&&

.PREV DISCUSSION... /ISSUED 915 PM CDT SUN JUL 31 2011/

..UPDATE...

DISCUSSION...
EVENING STORMS HAVE DISSIPATED WITH REMNANT CLOUD COVER LIKELY TO
CLEAR OVERNIGHT. CURRENT T/TD TRENDS WARRANT A FEW DEGREES COOLER
ACROSS SE OK AND WEST CENTRAL ARKANSAS THAN LAST NIGHT. OTHERWISE
NO SIGNIFICANT CHANGES NEEDED WITH THE UPDATE.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 AM THURSDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     EXCESSIVE HEAT WATCH FROM 7 AM THURSDAY TO 9 PM SATURDAY FOR
     OKZ049-OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-
     OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-
     OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
     OKZ076.

     HEAT ADVISORY UNTIL 7 AM THURSDAY FOR OKZ069.

AR...EXCESSIVE HEAT WATCH FROM 7 AM THURSDAY TO 9 PM SATURDAY FOR
     ARZ001-ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

     HEAT ADVISORY UNTIL 7 AM THURSDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

     EXCESSIVE HEAT WARNING UNTIL 7 AM THURSDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

AVIATION...22
Hazardous weather outlook, Jul 31, 7:52 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
852 PM CDT SUN JUL 31 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
852 PM CDT SUN JUL 31 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
OVERNIGHT LOW TEMPERATURES WILL CONTINUE TO BE VERY WARM...WHICH
WILL PROVIDE LITTLE TO NO RELIEF FROM THE EXCESSIVE DAYTIME
TEMPERATURES.  THESE CONDITIONS WILL BE MOST NOTABLE WITHIN
LARGE URBAN AREAS.  DAYTIME TEMPERATURES WILL RISE TO NEAR
RECORD LEVELS FOR THE FIRST HALF OF THE UPCOMING WEEK.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH SATURDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
HEAT LEVELS WILL INTENSIFY FOR THE FIRST HALF OF THE WEEK...WITH
RECORD TEMPERATURES POSSIBLE TUESDAY INTO WEDNESDAY.  THIS WILL
FURTHER WORSEN THE HEAT STRESS CONDITIONS...AND EXCESSIVE HEAT
WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 drought. Local standard time, as filed.

Drought, Adair

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Drought, Cherokee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Drought, Choctaw

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Craig

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Creek

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Delaware

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Drought, Haskell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Drought, Latimer

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Drought, Le Flore

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Drought, Mayes

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Drought, McIntosh

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Drought, Muskogee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Drought, Nowata

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Okfuskee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Drought, Okmulgee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Drought, Osage

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Ottawa

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Drought, Pawnee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Pittsburg

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Drought, Pushmataha

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Rogers

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Sequoyah

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Drought, Tulsa

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Wagoner

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Drought, Washington

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340594, 340595, 340596, 340597, 340598, 340599, 340600, 340601, 340603, 340604, 340605, 340606, 340607, 340608, 340609, 340610, 340611, 340612, 340613, 340614, 340615, 340616, 340617, 340618, 340619.